Massachusetts, 2020

High Wind and Strong Wind in Massachusetts, January 8, 2020

January 8, 2020 · NWS BOX · 12 events in 7 counties and zones

Behind a departing ocean storm cold NW winds became gusty bringing some gusts near 50kts and some damage to wires and trees.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Behind a departing ocean storm cold NW winds became gusty bringing some gusts near 50kts and some damage to wires and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 8, 12:59 AM EST, 1 minute earlier.

Area forecast discussion, Jan 8, 12:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1259 AM EST Wed Jan 8 2020

.SYNOPSIS...
Low pressure passes offshore of the Islands overnight, bringing
light rain and snow to the region. Highest snow amounts will be
on the South Coast and Cape Cod/Islands. The low pressure
departs Wednesday morning. Blustery northwest winds will bring
colder than normal temperatures to the region Wednesday night
into Thursday. A warm front lifts across the area Thu night
with a possible light wintry mix changing to rain in the
interior. A warming trend follows Friday and possibly near
record highs Saturday. The warm weather will likely be
accompanied by scattered showers from time to time Fri and Sat
but a washout not expected. A cold front sweeps across the area
early Sunday followed by dry and seasonable weather later Sunday
into Monday. Shower chances return on Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Precipitation moved into Southern CT/RI 8-9 PM with vsbys at or
above 4 miles and geographically variable ptypes. Dew point
depressions remain 10-15F across northern MA and Western CT,
which will cause initial evaporation and limit any snow
accumulation in that area. It will also slow the onset of precip
during the night.

The forecast with this update will slow the onset of precip
while maintaining similar timing for the departure. This should
nudge the accumulation forecast down a little. Looking at 1-3
inches across Srn RI and SE Mass with heaviest amounts southeast
of Taunton in SE Mass. Possibly an inch along the North Shore.
Less than an inch farther inland.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Quiet weather for most of the day on Wednesday but with the strong
cold air advection and steep low-level lapse rates, will see
strengthening winds as the day progresses, reaching wind advisory
and gale force levels in the interior high elevations and coastal
waters respectively. There will also be scattered snow showers
throughout the day, especially across interior MA and CT. Wind
chills drop down into the single digits and as cold as -5F for
the school bus stop on Thursday morning. So be sure to bundle up
and hold on to your hats when out and about Wednesday night
into Thursday morning! Also, with waters in the low to mid 40s,
low temps in the 20s and rough seas, there is a low risk for
some freezing spray late Wed night into early Thu morning,
though the coverage is not widespread enough to issue an
advisory.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Main Concerns: A light wintry mix is possible during the day on
Friday across the higher elevations of northwestern Massachusetts.
This same system will bring a large warm sector making for well
above average temperatures and rain for the weekend.

Detail...

Thursday...

A potent trough begins to move out of the Northeast bringing strong
northwesterly 850 hPa cold air advection in excess of -10 to -15
degrees Celsius air advecting in. As this trough moves out of our
area, the pressure gradient created between a large high pressure
system out over the great lakes will weaken resulting in a calming
of the winds at the surface. A jet streak in the downstream side of
the upper ridge will cause the ridge to weaken over time. High
clouds can be expected to increase in coverage as strong moisture
advection at 300 hPa begins to move in later in the day. The 850 hPa
flow will shift to southwesterly as the ridge weakens yielding warm
air advection. Highs on Thursday can be expected to be in the 20s
inland to 30s along the coast.

Friday...

The high pressure system begins to move out of our region throughout
the day. This allows a shortwave trough to lift from northern
Minnesota into eastern Ontario/western Quebec. With this trough, a
warm front will gradually lift into the Northeast. All of the models
have decreased precipitation chances compared to their previous
runs. Precipitation will transition from a light wintry mix to rain
across western MA. Temperatures will start to increase as stronger
southwesterly flow accompanies warm air advection across southern
New England. High temperatures can be expected to be in the 40s
across the CWA.

Saturday...

Split flow develops over the plains and allows an increasingly
negative tilted shortwave trough to lift from the Southern Plains to
the Ohio River Valley during the evening. The models are still not
in complete agreement about where the surface low develops along the
stationary front draped over the Ozark mountains.

With the extended amount of time that the Northeast spends in the
warm sector of this developing system, 850 hPa warm air advection
will bring temps at 850hPa to +5 to +12 degrees C. This warm air can
mix down to the surface resulting in possibly record breaking
temperatures. Surface temperatures will rival the record highs for
January 11th for our four climate cites. For reference, the daily
highs on these days are as follows: BOS 62F in 1975, ORH 58F in
1924, BDL 60F in 1983 and PVD 61F in 1975.

Sunday...

Model consensus diverges further as they all have the low in
different positions and moving at different speeds. The GFS as
always continues to be the fastest and weakest with the system while
the Euro is the slowest and strongest. To give the best forecast, we
continued to go with a blend of guidance. High temperatures will
range from the upper 40s to mid 50s. Best chance for rain comes on
Sunday as the upper trough moves into New England.

Monday/Tuesday...

A weak upper ridge builds into our region making for dryer and more
pleasant weather on Monday. From the passing of a cold front,
temperatures will slightly cooler before another system makes its
presence known with the return of showers late Monday/Tuesday. Model
guidance is in decent disagreement on the details of this system at
this time, so confidence remains low.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Early this Morning...

Area of IFR in snow or mixed snow/rain across RI and SE Mass
will move off over the ocean between 4 and 6 AM. Ceilings and
vsbys should then quickly improve to VFR.

Today...

VFR. Clearing or partial clearing 7 AM to Noon. Winds will
increase from the west-northwest with gusts 25-35 kt this
afternoon and early tonight. Slight chance of snow showers,
mainly in interior higher elevations of MA.

Tonight...

VFR. Gusty northwest winds 30-40 kts, a few gusts in the low 40s
especially in the Worcester Hills and Berkshire East Slopes.

Thursday...

VFR with mostly clear skies. Diminishing wind.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: VFR. Breezy.

Friday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance FZRA.

Friday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA.

Saturday: Mainly VFR, with areas MVFR possible. Windy with
local gusts up to 30 kt. Chance SHRA.

Saturday Night: Mainly VFR, with areas MVFR possible. Windy
with gusts up to 30 kt. Chance SHRA.

Sunday: Mainly VFR, with local MVFR possible. Windy with local
gusts up to 30 kt. Chance SHRA, slight chance FZRA.

&&

.MARINE...
Tonight...

Low pressure passes offshore during the night. This will bring
increasing east and northeast winds through midnight, with gusts
to 25 kt possible late. Winds then turning out of the northwest
by morning. Seas mostly less than 5 feet, but may be near 5
feet southeast of Nantucket. Reduced visibility in snow and
rain after midnight, diminishing toward morning.

Wednesday...

Cold advection over the waters and deepening of the departing
low pressure will mean increasing wind, with sustained values
reaching 20-25 kt and gusts near 35 kt. Seas will build through
the day, reaching 5 to 10 feet on the exposed waters.

Wednesday night...

Northwest winds bring cold air over the waters, generating wind
gusts of 35 to 40 kt. Seas will be 6 to 12 feet, with higher
heights on the waters just outside our outer waters.  The cold
air over the 40-45 degree water will cause light freezing spray.

Outlook /Thursday Night through Sunday/...

Thursday: Low risk for Small Craft Advisory winds with local
gusts up to 30 kt. Areas of rough seas. Freezing spray.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Seas up to 5 ft.

Friday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers.

Saturday: Strong winds with gusts up to 30 kt. Rough seas up to
11 ft. Chance of rain showers.

Saturday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 14 ft. Chance of rain showers.

Sunday: Moderate risk for Small Craft Advisory winds with areas
of gusts up to 30 kt. Rough seas up to 14 ft. Chance of rain
showers.

&&

.CLIMATE...
Record highs for Saturday Jan 11th ...

BOS 62/1975
ORH 58/1924
BDL 60/1983
PVD 61/1975

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 3 PM this afternoon to 1 AM EST Thursday
     for CTZ002>004.
MA...Wind Advisory from 3 PM this afternoon to 1 AM EST Thursday
     for MAZ002>004-008>012-022>024-026.
     Winter Weather Advisory until 5 AM EST early this morning for
     MAZ020>024.
RI...None.
MARINE...Gale Warning from noon today to 8 AM EST Thursday for
     ANZ230>237-250-251-254>256.

&&

SYNOPSIS...BW/Chai
NEAR TERM...WTB/BW/Chai
SHORT TERM...Frank/Chai
LONG TERM...BW
AVIATION...WTB/BW
MARINE...BW/Chai
CLIMATE...
Hazardous weather outlook, Jan 7, 12:45 PM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1245 PM EST Tue Jan 7 2020

CTZ002>004-MAZ002>016-026-RIZ001-081745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA-
Northwest Providence RI-
1245 PM EST Tue Jan 7 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...This afternoon and tonight.

A coating to 2 inches of snow is possible overnight with the higher
snowfall amounts expected further south and east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254>256-081745-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1245 PM EST Tue Jan 7 2020

...GALE WARNING IN EFFECT FROM NOON WEDNESDAY TO 8 AM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-081745-
Boston Harbor-Narragansett Bay-
1245 PM EST Tue Jan 7 2020

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ017>019-RIZ002>008-081745-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
1245 PM EST Tue Jan 7 2020

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

An inch or two of accumulating snowfall is possible very late
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ020>024-081745-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-
1245 PM EST Tue Jan 7 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Barnstable

When
January 8, 1:00 AM EST
Where
Barnstable forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

A mesonet site reported a wind gust of 58 mph.

Strong Wind, Northern Worcester

When
January 8, 3:00 PM EST
Where
Northern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a large tree and wires down on Claflin Street in Leominster.

Strong Wind, Northern Worcester

When
January 8, 3:10 PM EST
Where
Northern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported the top half of a tree down on Prospect Hill Rd in Harvard.

Strong Wind, Eastern Hampden

When
January 8, 4:46 PM EST
Where
Eastern Hampden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

An amateur radio operator reported a large branch and wires down on Ducharme Ave in Chicopee.

Strong Wind, Western Norfolk

When
January 8, 5:15 PM EST
Where
Western Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down across Burnt Swamp Rd.

Strong Wind, Western Norfolk

When
January 8, 6:35 PM EST
Where
Western Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down across Everett St in Norfolk.

Strong Wind, Eastern Hampshire

When
January 8, 8:27 PM EST
Where
Eastern Hampshire forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

An amateur radio operator reported 2 trees and wires down on Oliver St. in Easthampton.

Strong Wind, Western Middlesex

When
January 8, 8:45 PM EST
Where
Western Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree and wires down on Terrace Hall Ave in Burlington.

Strong Wind, Southern Worcester

When
January 8, 8:50 PM EST
Where
Southern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree branch and wires down on Hill St in Shrewsbury.

Strong Wind, Southern Worcester

When
January 8, 8:55 PM EST
Where
Southern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a large tree down blocking Carroll Hill Rd at Rt 20 in Charlton.

Strong Wind, Southern Worcester

When
January 8, 8:57 PM EST
Where
Southern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree down on wires on Thompson Rd in Webster.

Strong Wind, Western Norfolk

When
January 8, 9:36 PM EST
Where
Western Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

An amateur radio operator reported a tree and wires down on Pumping Station Rd in Foxboro.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869408, 869413, 869414, 869415, 869417, 869418, 869420, 869421, 869422, 869424, 869427, 869429.